Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 17, NWS North Platte, NE

October 4, 202026 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Oct 4, 2020, 1:49 PM MDT for 26 counties in Nebraska. It took effect at Oct 5, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2020, 1:49 PM MDT (19:49 UTC)
In effect from
Oct 5, 2020, 11:00 AM MDT
Expired
Oct 5, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS83 KLBF 041949
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
249 PM CDT Sun Oct 4 2020

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE MONDAY AFTERNOON
THROUGH EARLY MONDAY EVENING...

.A surface trough of low pressure will track across a large
portion of western and north central Nebraska Monday afternoon.
Behind the trough, gusty northwesterly winds and low relative
humidity is possible. This will lead to critical fire weather 
conditions Monday afternoon into early Monday evening.

NEZ204-206-209-210-219-051100-
/O.UPG.KLBF.FW.A.0008.201005T1700Z-201006T0100Z/
/O.NEW.KLBF.FW.W.0017.201005T1700Z-201006T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
249 PM CDT Sun Oct 4 2020 /149 PM MDT Sun Oct 4 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ MONDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
FIRE WEATHER ZONES 204, 206, 209, 210, AND 219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from noon CDT /11 AM MDT/ to 8 
PM CDT /7 PM MDT/ Monday. The Fire Weather Watch is no longer in 
effect.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ209... 
  Fire Weather Zone 209 Loup Rivers Basin. In NEZ210...Fire 
  Weather Zone 210 Frenchman Basin. In NEZ219...Fire Weather 
  Zone 219 Loess Plains.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 to 18 percent.

* Temperatures...In the mid 70s to mid 80s.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
3 follow-up statements
491 
WWUS83 KLBF 050813
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
313 AM CDT Mon Oct 5 2020


NEZ208-052300-
/O.EXA.KLBF.FW.W.0017.201005T1700Z-201006T0100Z/
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
313 AM CDT Mon Oct 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE NIOBRARA VALLEY
OF NORTHERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low humidity and gusty winds, which is in effect
from noon today to 8 PM CDT this evening.

* Affected Area...In NEZ208...Fire Weather Zone 208 Niobrara 
  Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Timing...Monday afternoon and early evening.

* Relative Humidity...As low as 20 percent.

* Temperatures...Highs in the lower 80s.

* Lightning...None expected.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ204-206-209-210-219-052300-
/O.CON.KLBF.FW.W.0017.201005T1700Z-201006T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
313 AM CDT Mon Oct 5 2020 /213 AM MDT Mon Oct 5 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR GUSTY WINDS AND LOW
HUMIDITY FOR WESTERN AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ209... 
  Fire Weather Zone 209 Loup Rivers Basin. In NEZ210...Fire 
  Weather Zone 210 Frenchman Basin. In NEZ219...Fire Weather 
  Zone 219 Loess Plains.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Temperatures...Highs in the lower to mid 80s.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
340 
WWUS83 KLBF 051918
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
218 PM CDT Mon Oct 5 2020

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE TUESDAY AFTERNOON
THROUGH EARLY TUESDAY EVENING...

.Relative humidity will be low across the eastern Panhandle and
southwest Nebraska the rest of this afternoon and again on 
Tuesday afternoon and early evening. Wind gusts are expected to be
below critical thresholds on Tuesday, but may exceed these 
values.


NEZ204-210-060930-
/O.NEW.KLBF.FW.A.0009.201006T1800Z-201007T0200Z/
/O.CON.KLBF.FW.W.0017.000000T0000Z-201006T0100Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
118 PM MDT Mon Oct 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONES 204 AND 210... 

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR LOW HUMIDITY FOR ZONES 204 AND 210...

The National Weather Service in North Platte has issued a Fire
Weather Watch, which is in effect from Tuesday afternoon through 
Tuesday evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ210...Fire Weather Zone 210 
  Frenchman Basin.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the lower 60s.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ206-208-209-219-060100-
/O.CON.KLBF.FW.W.0017.000000T0000Z-201006T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Loess Plains-
218 PM CDT Mon Oct 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR ZONES 206, 208, 209, 219...

* Affected Area...In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ219...Fire Weather Zone 219 Loess 
  Plains.

* Winds...Northwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 percent.

* Temperatures...In the upper 70s.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Meltzer/Kulik

http://weather.gov/LBF
553 
WWUS83 KLBF 060104
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
804 PM CDT Mon Oct 5 2020

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE TUESDAY AFTERNOON
THROUGH EARLY TUESDAY EVENING...

.Relative humidity will be low across the eastern Panhandle and
far southwest Nebraska on Tuesday afternoon and early evening. 
Wind gusts are expected to be below critical thresholds on 
Tuesday, but may exceed these values.

NEZ204-210-061515-
/O.EXP.KLBF.FW.W.0017.000000T0000Z-201006T0100Z/
/O.CON.KLBF.FW.A.0009.201006T1800Z-201007T0200Z/
Eastern Panhandle/Crescent Lake NWR-Frenchman Basin-
704 PM MDT Mon Oct 5 2020

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR LOW HUMIDITY FOR ZONES 204 AND 210...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY
FOR ZONES 204 AND 210...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ210...Fire Weather Zone 210 
  Frenchman Basin.

* Winds...West 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the mid 80s.

* IMPACTS...Any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ206-208-209-219-060215-
/O.EXP.KLBF.FW.W.0017.000000T0000Z-201006T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Loess Plains-
804 PM CDT Mon Oct 5 2020

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY WINDS
FOR ZONES 206, 208, 209, 219...

Relative humidity values have risen and winds have weakened 
across the area, thus the Red Flag Warning has been allowed to 
expire.

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Oct 4, 11:00 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Oct 4, 11:00 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1200 PM CDT Sun Oct 4 2020

.SHORT TERM...(Today through Monday)
Issued at 406 AM CDT Sun Oct 4 2020

Surface high pressure is located across IA this morning. Southerly
surface return flow will develop across the area today west of the
high. South to southwest winds will advect warmer air into the area
this afternoon with highs well into the 70s across western Nebraska
with upper 60s to lower 70s across central into north central
Nebraska. The surface pressure gradient tightens a bit overnight
tonight with the approach of a shortwave and associated shortwave.
South winds actually increase tonight as a southwesterly low-level
jet develops ahead of the approaching shortwave. This keeps portions
of north central Nebraska well mixed and mild with lows in the upper
40s to near 50. Cooler lower 40s will occur across portions of
southwest Nebraska and the panhandle where the boundary layer
decouples more.

The surface trough advances east across the area early Monday
morning as the shortwave crosses the northern plains. North to
northwest winds will increase Monday as the surface trough passes.
The GFS is somewhat stronger with winds, but even the NAM supports
sustained speeds of 15 mph with gusts to near 25 mph. Sounding
profiles suggest winds will be stronger than this and have posted a
fire weather watch due to very warm high temperatures, gusty winds
and a dry airmass. Further details can be found in the fire weather
section below.

.LONG TERM...(Monday night through Saturday)
Issued at 406 AM CDT Sun Oct 4 2020

Upper level ridging across the western U.S. will gradually build
east into the central U.S. by late in the week. A dry airmass
continues to advect into the area Tuesday on a west to southwest
downslope surface flow. Winds appear to be strong enough and
humidity low enough for another day of critical or near critical fire
weather conditions...mainly west of HWY 83. Fire weather concerns
beyond Tuesday are uncertain as low-level flow weakens and actually
becomes east to southeast Wednesday into Thursday. ECMWF hints at
near 50F degree dew points advecting into the area from the south
Thursday which would keep humidity values up some. Will continue to
monitor the fire weather concerns this week as temperatures will
remain warm and near zero chance for any rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1159 AM CDT Sun Oct 4 2020

VFR conditions are expected to prevail through the forecast
period. Low level wind shear is possible overnight in southwest
Nebraska including LBF as surface winds will be out of the south
and elevated winds will be from the southwest. Tomorrow, winds
will shift from the south to the northwest as a surface trough
begins to enter western Nebraska. Winds will begin to become gusty
in northern Nebraska including VTN around 16Z.

&&

.FIRE WEATHER...
Issued at 406 AM CDT Sun Oct 4 2020

Looking at Monday afternoon, the latest GFS and NAM12 solns force
a pre frontal trough of low pressure through the forecast area
during the day. By peak heating (21z), the trough is oriented just
east of the forecast area (00z GFS soln) or from North Platte to
O'Neill (NAM12 soln). Winds west of the trough will be very gusty
Monday afternoon and both the GFS and NAM12 bufkit forecast
soundings, indicate strong mixing potential and frequent gusts in
the 20 to 35 MPH range. Along the trough, winds will be
significantly lighter. Widespread minimum RH of 10 to 20 percent
is expected across all of the forecast area, minus northern
Nebraska Monday afternoon so critical min RH will be there for a
red flag warning. Given the model uncertainties with where the
surface trough will be located Monday afternoon, will be hoisting
a fire weather watch for fire zones 204, 206, 209, 210 and 219 for
Monday afternoon and early evening. On Tuesday afternoon,
critical minimum RH looks like a good probability west of a line
from Hayes Center to Bassett. Compared to Monday, winds Tuesday
afternoon are expected to be much lighter, so critical fire
weather conditions are not anticipated at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for NEZ204-206-209-210-219.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Meltzer
FIRE WEATHER...Buttler
Hazardous weather outlook, Oct 4, 9:23 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1023 AM CDT Sun Oct 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-051530-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1023 AM CDT Sun Oct 4 2020 /923 AM MDT Sun Oct 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Near critical to critical fire weather conditions are possible on
Monday afternoon and early evening. A fire weather watch is in
effect for most of western and north central Nebraska on Monday.

Near critical fire weather conditions are possible
Tuesday afternoon. At this time, the greatest threat is west of
highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:07 AM MDTFire Weather WatchLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 18 more12 hr

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.